Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Mobile, AL

January 15, 1997Santa Rosa County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 15, 1997, 9:16 PM CST for Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 1997, 9:16 PM CST (03:16 UTC)
Expired
Jan 15, 1997, 10:00 PM CST
In force
44 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Escambia County, AL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 113 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 9:30 PM CSTThunderstorm Wind 50Pace, FL
Jan 15, 9:45 PM CSTTornado F1Milton T Fld, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 15, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
732 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 160318 RRA
SVRMOB
ALC053-FLC113-160400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
916 PM CST WED JAN 15 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...ESCAMBIA COUNTY
 
IN NORTHWEST FLORIDA
 
   ...SANTA ROSA COUNTY
 
AT 916 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM JUST NORTHEAST OF JAY IN NORTHWEST SANTA ROSA COUNTY FL WHI
WILL MOVE EAST NORTHEAST AT 45 MPH AND PASS BETWEEN DIXONVILLE AL AND
FIDELIS FL BY 930 PM...AND THEN TRACK FURTHER ALONG THE BORDER OF
ESCAMBIA COUNTY AL AND SANTA ROSA COUNTY FL THROUGH 10 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 2:44 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Jan 15, 2:44 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
243 PM CST WED JAN 15 1997

TSTMS MOVG/DEVLPG OVR SE MS ALNG PREFRONTAL TROF...XPCT THESE TO MOV
NE INTO SW AL BFR SS. DO THINK THAT THE TWO AREAS OF PCPN...ONE ALONG
PREFNTL AND OTHER ALONG FRONT WITH MERGE OVR SW AL AND ONE BIG AREA
OF PCPN WILL SWEEP EAST THIS EVENING BUT FAST ENOUGH TO STAY BLO FF
GUIDANCE. FIRST IN A SERIES OF FNTS TO MOV INTO MS FA ARND DRK AND
THRU ALL OF FA BY 09Z. STG LLVL WNDS AND WAA HAS INSTBLY TO NEAR -2
AS FNT APPROACHES. WUD XPCT A FEW STG/PSBLY SVR THIS EVE GIVEN
FAVORABLE VERT WND PROFILE...ESPECIALLY NEAR COAST...SPC HAS AREA
OTLKD AS SLGT RSK. H5 SHORT WAVE MOVES ACRS THIS EVENING AND PUSHES
FIRST OF THE FNTS THRU AND ENDS PCPN FROM WEST TO EAST OVRNITE.
PROGRESSIVELY COLDER FNTS/SURGES WILL MOVE OVR FA THRU PERIOD.SO
DRIER AND COLDER. TOMORROWS HIGHS SHUD BE BFR NOON OVER ALL BUT
EXTREME EAST AS COLDER AIR ARRIVES IN THE EAST EARLY.

MOB @44/50/25/40 7100      PNS 47/53/29/42 7100
DTS 50/55/33/45 7100      EVR 40/47/22/38 7200 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 9:36 PM CSTTornado WarningMOBSanta Rosa69 min
Jan 15, 9:41 PM CSTSevere Thunderstorm WarningMOBOkaloosa64 min
Jan 15, 10:13 PM CSTTornado WarningMOBOkaloosa47 min
Jan 15, 6:04 PM CSTSevere Thunderstorm WarningMOBConecuh56 min
Jan 15, 6:14 PM CSTTornado WarningMOBChoctaw61 min
Jan 15, 6:18 PM CSTTornado WarningMOBButler, Conecuh57 min
Jan 15, 6:41 PM CSTTornado WarningMOBWashington64 min
Jan 15, 6:52 PM CSTTornado WarningMOBCrenshaw68 min
Jan 15, 7:08 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe67 min
Jan 15, 8:18 PM CSTSevere Thunderstorm WarningMOBBaldwin57 min
Jan 15, 10:08 PM CSTTornado WarningMOBCovington67 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.